Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
  Breaking News: FDA Approves Triumeq, New Once-Daily Combination Pill
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Lipoatrophy or Nephrotoxicity?
Oct 26, 2010

I've been hiv + for about 2 years, and I'm on treatment for 3 months. I'm using the following combination: Tenofovir + Lamivudine + Efavirenz. Tenofovir is recognized for haven a lower risk of lipoatrophy, but, it can be toxic for the kidneys. Since the available biomarkers for kidney health just begin to have alteration when there is already irreversible lesion, wouldn't it be prudent to change for a Kidney-friendly medication? Would abacavir be these kidney-friendly and fat-friendly medication?

I would like to thank you for your great work Keith Henry and for the attention given to my question!

Response from Dr. Henry

The risk for severe kidney damage from tenofovir appears low overall over the first 5+ years of use though risk is higher if other risk factors for kidney disease exist (ie hypertension or diabetes). The risk of lipoatrophy for tenofovir is modest to low and similar overall to risk seen with abacavir. Risk for kidney disease for abacavir is lower than with tenofovir so use of abacavir is considered in persons with pre-existing kidney damage or high risk for kidney disease. Controversy exists over issue of whether there is increased risk for heart disease with abacavir (as opposed to risk with tenofovir) so the choice between those two drugs often needs to individualized after overall health assessment. KH



Previous
long term HIV meds
Next
Just started treatment?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement